Washington, 2007

Heavy Snow in Washington, February 24 to 25, 2007

February 24 to 25, 2007 · NWS OTX · 4 events in 4 counties and zones

Heavy snow fell across portions of central Washington and the Northeast Mountains. The heavy wet snow contributed to several power outages in Brewster, Okanogan, and Omak.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Heavy snow fell across portions of central Washington and the Northeast Mountains. The heavy wet snow contributed to several power outages in Brewster, Okanogan, and Omak. Snow accumulations include: |Waterville Plateau - 8 in Mansfield, 7 Waterville;|Wenatchee area - 10 Chelan, 7 near Entiat, 6 East Wenatchee;|Okanogan Valley - 6.5 near Malott, Omak 6, 5 near Brewster;|Northeast Mountains - 9 49 Degrees North Ski area, 8 8 miles west of Springdale, 5 5 miles north of Deer Park, 4 23 miles NNE of Colville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 24, 4:58 AM PST, 2 hours 2 minutes earlier.

Area forecast discussion, Feb 24, 4:58 AM PST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
458 AM PST SAT FEB 24 2007

.SYNOPSIS...A DEEP AREA OF LOW PRESSURE WILL REMAIN OVER THE GULF
OF ALASKA THROUGH EARLY NEXT WEEK. THIS LOW WILL SEND SEVERAL COOL
AND WET WEATHER SYSTEMS THROUGH THE INLAND NORTHWEST THROUGH
TUESDAY. THE SYSTEMS WILL BE COOL ENOUGH TO SUPPORT SNOW OVER MOST
VALLEY LOCATIONS.

&&

UPDATED AVIATION DISCUSSION

.DISCUSSION...

TODAY AND TONIGHT...ISENTROPIC ASCENT...COLD AIR DAMMING...AND
LIGHT UPSLOPE FLOW APPEAR TO BE COMING TOGETHER TO PRODUCE
ACCUMULATING SNOW FOR THE EAST SLOPES AND OKANOGAN VALLEY TODAY.
THEN BY THIS EVENING...THE LIFT WILL SPREAD EAST BRINGING THE
THREAT FOR PRECIPITATION INTO THE NORTHERN MOUNTAINS OF
WASHINGTON AND NORTHERN IDAHO. SNOW ACCUMULATIONS WILL BE THE
MAIN CHALLENGE WITH THIS EVENT SINCE MODEL QPF FROM THE
NAM...GFS...AND NGM ARE QUITE SIMILAR. WHERE THE NAM AND GFS
DIVERGE IS THEIR THERMAL PROFILE OVER THE INLAND NORTHWEST. THE
DIFFERENCES ARE ESPECIALLY NOTICEABLE IN THE WENATCHEE AND MOSES
LAKE AREAS TODAY.

THE COMPLEXITY OF THE UPPER TROUGH OFF THE WASHINGTON COAST ADDS
TO THE CHALLENGE OF THIS FORECAST. THE MAIN UPPER LOW IS LOCATED
NEAR 45N 140W PER THE 10Z WATER VAPOR IMAGERY. A LEAD SHORTWAVE IS
NEARING THE COASTLINE WHICH WILL AID IN THE ISENTROPIC PRESSURE
AND MOISTURE ADVECTION THIS MORNING...BUT THE MAIN UPPER LOW IS
FORECAST TO HANG BACK AS ANOTHER WAVE DIGS DOWN FROM ALASKA. SINCE
THE SURFACE LOW IS FORECAST TO REMAIN WELL OFF THE COAST THROUGH
AT LEAST SUNDAY...I PREFER THE COLDER GFS SOLUTION OVER THE WARMER
NAM. I THINK THAT THE NAM 850MB LOW LEVEL JET MAY BE A BIT
OVERSTATED GIVEN THE POSITION OF THE SURFACE LOW OFF THE COAST.
AND...SINCE SURFACE TEMPERATURES AND DEWPOINTS AT 10Z MORE CLOSELY
RESEMBLE THE COLDER GFS MOS...HOLDING ONTO SNOW LONGER SEEMS TO BE
THE PRUDENT FORECAST CHOICE.

TWO TO FOUR INCHES OF SNOW LOOKS TO BE A GOOD BET FROM WENATCHEE
TO OMAK TO REPUBLIC AND COLVILLE AS BANDS OF SNOW SPREAD EAST THIS
AFTERNOON AND EVENING. BOTH THE NAM AND GFS PROG APPROXIMATELY
0.40 INCHES LIQUID. LATE FEBRUARY SUN WILL LIKELY CUT DOWN ON SNOW
AMOUNTS A BIT THIS AFTERNOON WITH SOME MELTING...BUT LATER SHIFTS
WILL NEED TO MONITOR GROUND TEMPERATURES THROUGH THE DAY FOR THE
POTENTIAL OF LOCALLY HIGHER AMOUNTS. SOME CONVECTIVE BANDING WILL
BE POSSIBLE SINCE LAPSE RATES WILL BE FAIRLY STEEP IN THE
DENDRITIC LAYER...BUT INSTABILITY WILL NOT BE NEARLY WHAT WE HAD
YESTERDAY UNDER -36C TEMPS AT 500MB. SNOW ADVISORIES HAVE BEEN
POSTED FOR THE WENATCHEE AND WATERVILLE PLATEAU AREAS FOR TODAY. A
SNOW ADVISORY HAS ALSO BEEN ADDED FOR THE NORTHERN IDAHO PANHANDLE
FOR TONIGHT AS ISENTROPIC LIFT SPREADS EAST. /GKOCH

SUNDAY THROUGH WEDNESDAY...GFS AND ECMWF MODEL SOLUTIONS REMAIN IN
GOOD AGREEMENT DURING THIS PERIOD. A HIGH AMPLITUDE LONG WAVE
TROUGH WILL BE OVER THE PACIFIC NORTHWEST. THE TROUGH AXIS WILL
STAY JUST OFF THE COAST THROUGH TUESDAY...RESULTING IN A SOUTHWEST
FLOW ALOFT...MOVING INLAND ON WEDNESDAY. SEVERAL MID AND UPPER LEVEL
DISTURBANCES WILL MOVE INTO THE AREA RESULTING IN ROUNDS OF
SCATTERED TO NUMEROUS SHOWERS. IN ADDITION...GFS INDICATES ON
MONDAY THROUGH WEDNESDAY THAT 500MB TEMPS OF -35C WILL BE OVER THE
AREA...WITH LIFTED INDEX VALUES NEAR ZERO. THIS WILL LEAD TO
MODERATE TO HEAVY SHOWERS DURING PEAK HEATING WHEN THE ATMOSPHERE
IS UNSTABLE...WHERE LOCAL SNOW ACCUMULATIONS MAY OCCUR ESPECIALLY
UNDER THE HEAVY SHOWERS.

THURSDAY AND FRIDAY...THE ATMOSPHERE SHOULD STABILIZE AS THE UPPER
TROUGH AXIS FINALLY PUSHES EAST OF THE AREA. HOWEVER...BOTH GFS
AND ECMWF SHOW A WARM FRONT QUICKLY APPROACHING FOR CONTINUED
CHANCES FOR PRECIPITATION ON THURSDAY AND FRIDAY.  JW

&&

.AVIATION...

AN UPPER LOW SPINNING OFF THE WASHINGTON COAST WILL EJECT SEVERAL
SHORTWAVES INTO THE INTERIOR NORTHWEST TODAY...TONIGHT...AND
TOMORROW. PRECIPITATION WILL SPREAD OVER THE CASCADES BETWEEN 14Z
AND 16Z BRINGING SNOW TO WENATCHEE AND MOSES LAKE EARLY IN THE
DAY. COLD AIR DAMMED AGAINST THE EAST SLOPES WILL LIKELY KEEP
PRECIPITATION ALL SNOW IN WENATCHEE THROUGH TONIGHT...BUT MOSES
LAKE MAY EVENTUALLY MIX TO RAIN AFTER 20Z...WHERE THE DEPTH OF THE
COLD AIR WILL BE LESS PRONOUNCED. THE MOST SIGNIFICANT
PRECIPITATION WILL LIKELY FALL BETWEEN 17Z AND 00Z WITH THE AID OF
MODEST EASTERLY UPSLOPE FLOW. IFR CEILINGS AND VISIBILITIES ARE
POSSIBLE ALONG AND JUST EAST OF THE CASCADES. FROM MOSES LAKE EAST
TO SPOKANE AND PULLMAN...PRECIPITATION RATES WILL HAVE LESS IMPACT
ON AVIATION TRAVEL. CEILINGS WILL GRADUALLY LOWER AFTER 18Z WITH
SOME MVFR TO LIFR CONDITIONS POSSIBLE BY 00Z. /GKOCH

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        36  28  38  28  38  25 /  60  80  60  60  40  70
COEUR DALENE  37  28  38  28  38  26 /  70  90  60  60  40  70
PULLMAN        39  30  39  30  38  28 /  50  60  60  50  40  60
LEWISTON       42  31  46  32  44  32 /  40  50  40  30  30  60
COLVILLE       33  26  37  30  37  25 /  80  90  60  70  50  70
SANDPOINT      34  26  37  29  37  26 /  70  90  60  70  50  70
KELLOGG        33  26  37  28  37  27 /  70  80  60  60  60  70
MOSES LAKE     40  29  47  29  44  26 /  80  50  40  40  40  50
WENATCHEE      35  27  45  30  42  26 /  90  40  50  40  40  50
OMAK           34  25  40  29  40  24 /  90  70  50  60  50  60

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...SNOW ADVISORY FROM 7 PM THIS EVENING TO 10 AM PST SUNDAY FOR
     NORTHERN PANHANDLE.

WA...SNOW ADVISORY UNTIL 11 PM PST THIS EVENING FOR WATERVILLE
     PLATEAU...WENATCHEE AREA.

     SNOW ADVISORY UNTIL 4 AM PST SUNDAY FOR EAST SLOPES NORTHERN
     CASCADES...OKANOGAN HIGHLANDS...OKANOGAN VALLEY.

     SNOW ADVISORY FROM 10 AM THIS MORNING TO 10 AM PST SUNDAY FOR
     NORTHEAST MOUNTAINS.

&&
Hazardous weather outlook, Feb 24, 5:13 AM PST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
513 AM PST SAT FEB 24 2007

IDZ001-WAZ037-038-041>044-251400-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COLVILLE...DEER PARK...CHEWELAH...NEWPORT...
KETTLE FALLS...REPUBLIC...INCHELIUM...WENATCHEE...LEAVENWORTH...
MAZAMA...TWISP...WINTHROP...OMAK...OKANOGAN...BREWSTER...
BRIDGEPORT...OROVILLE...WATERVILLE...MANSFIELD
513 AM PST SAT FEB 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND
NORTHEAST WASHINGTON.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   SNOW ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM PST
     SUNDAY FOR NORTH IDAHO PANHANDLE
   SNOW ADVISORY IN EFFECT UNTIL 4 AM PST SUNDAY FOR OKANOGAN
     HIGHLANDS...EAST SLOPES NORTH CASCADES...OKANOGAN VALLEY
   SNOW ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 AM PST
     SUNDAY FOR NORTHEAST MOUNTAINS
   SNOW ADVISORY IN EFFECT UNTIL 11 PM PST THIS EVENING FOR
     WENATCHEE AREA...WATERVILLE PLATEAU

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   SEAWSWOTX  /WWUS46 KOTX/

.DAY ONE...TODAY AND TONIGHT

A BAND OF SNOW IS EXPECTED TO SPREAD EAST TODAY AND TONIGHT
BRINGING ACCUMULATING SNOW TO THE WENATCHEE...OMAK...REPUBLIC...
COLVILLE...AND SANDPOINT AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

UNSETTLED WEATHER WILL PERSIST THROUGH THE END OF NEXT WEEK AS THE
REGION REMAINS UNDER UPPER LEVEL LOW PRESSURE. TEMPERATURES WILL
REMAIN SEVERAL DEGREES BELOW AVERAGE...MEANING SNOW LEVELS WILL BE
LOWER THAN NORMAL FOR LATE FEBRUARY.

IDZ002>004-026-027-WAZ031>036-251400-
COEUR DALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-
INCLUDING THE CITIES OF...COEUR DALENE...POST FALLS...HAYDEN...
MOSCOW...ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...
MULLAN...LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...
ANATONE...PEOLA...CLARKSTON...PULLMAN...MOSES LAKE...EPHRATA...
OTHELLO...QUINCY...RITZVILLE...COULEE DAM...ODESSA...
ELECTRIC CITY...WILBUR...GRAND COULEE...COULEE CITY...SPOKANE
513 AM PST SAT FEB 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...EAST CENTRAL
WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

RAIN AND SNOW SHOWERS WILL OCCUR OVER THE REGION TODAY. SOME MINOR
SNOW ACCUMULATIONS ARE POSSIBLE IN THE LOWLANDS TODAY...MAINLY
ALONG AND NORTH OF INTERSTATE 90.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

UNSETTLED WEATHER WILL PERSIST THROUGH THE END OF NEXT WEEK AS THE
REGION REMAINS UNDER UPPER LEVEL LOW PRESSURE. TEMPERATURES WILL
REMAIN SEVERAL DEGREES BELOW AVERAGE...MEANING SNOW LEVELS WILL BE
LOWER THAN NORMAL FOR LATE FEBRUARY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Wenatchee Area

When
February 24, 7:00 AM PST to February 25, 2:00 AM PST
Where
Wenatchee Area forecast zone
Reported by
Trained Spotter
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

Heavy Snow, Waterville Plateau

When
February 24, 8:00 AM PST to February 25, 2:00 AM PST
Where
Waterville Plateau forecast zone
Reported by
Trained Spotter
Coordinates
47.471, -119.572 (the zone’s center; the record gives no point)

Heavy Snow, Okanogan Valley

When
February 24, 9:00 AM PST to February 25, 2:00 AM PST
Where
Okanogan Valley forecast zone
Reported by
Trained Spotter
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

Heavy Snow, Northeast Mountains

When
February 24, 12:00 PM PST to February 25, 10:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2007Every state in 2007This day in weather historyWarnings in Washington, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 12975, 12976, 12977, 12978.